Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Classifying torsion-free subgroups of the Picard group


Authors: Andrew M. Brunner, Michael L. Frame, Youn W. Lee and Norbert J. Wielenberg
Journal: Trans. Amer. Math. Soc. 282 (1984), 205-235
MSC: Primary 57N10; Secondary 11F06, 20F38, 22E40, 57M25, 57S30
DOI: https://doi.org/10.1090/S0002-9947-1984-0728710-2
MathSciNet review: 728710
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Torsion-free subgroups of finite index in the Picard group are the fundamental groups of hyperbolic $ 3$-manifolds. The Picard group is a polygonal product of finite groups. Recent work by Karrass, Pietrowski and Solitar on the subgroups of a polygonal product make it feasible to calculate all the torsion-free subgroups of any finite index. This computation is carried out here for index 12 and 24, where there are, respectively, 2 and 17 nonisomorphic subgroups. The manifolds are identified by using surgery.


References [Enhancements On Off] (What's this?)

  • [1] A. Karrass and D. Solitar, The subgroups of a free product of two groups with an amalgamated subgroup, Trans. Amer. Math. Soc. 150 (1970), 227-255. MR 0260879 (41:5499)
  • [2] A. Karrass, A. Pietrowski and D. Solitar, The subgroups of a polygonal product of groups (to appear).
  • [3] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory, Pure and Appl. Math., vol. 13, Interscience, New York, 1966.
  • [4] R. Riley, Discrete parabolic representations of link groups, Mathematika 22 (1975), 141-150. MR 0425946 (54:13896)
  • [5] -, Seven excellent knots, Low-Dimensional Topology, (Proc. Conf. Topology in Low Dimensions, 1979), Cambridge Univ. Press, Cambridge, 1982. MR 662430 (84a:57008)
  • [6] D. Rolfsen, Knots and links, Publish or Perish, Boston, Mass. 1976. MR 0515288 (58:24236)
  • [7] R. G. Swan, Generators and relations for certain special linear groups, Adv. in Math. 6 (1970), 1-77. MR 0284516 (44:1741)
  • [8] W. Thurston, The geometry and topology of $ 3$-manifolds, Princeton Univ. Press, Princeton, N.J., 1982. MR 662424 (83j:57006)
  • [9] F. Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 0224099 (36:7146)
  • [10] N. Wielenberg, Hyperbolic $ 3$-manifolds which share a fundamental polyhedron, Riemann Surfaces and Related Topics, (Proc. the 1978 Stony Brook Conference), Princeton Univ. Press, Princeton, N.J., 1980. MR 624835 (82i:57012)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N10, 11F06, 20F38, 22E40, 57M25, 57S30

Retrieve articles in all journals with MSC: 57N10, 11F06, 20F38, 22E40, 57M25, 57S30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0728710-2
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society